Hail, Schuyler
- When
- April 20, 2:00 PM CST to 2:05 PM CST
- Where
- Schuyler County, 0.6 mi SSW of Brooklyn
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.222, -90.774
As a surface low pressure system tracked northwest of Illinois, semi-discrete thunderstorms developed ahead of a cold front. These storms produced scattered large hail, as well as damaging winds, across west-central and central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
As a surface low pressure system tracked northwest of Illinois, semi-discrete thunderstorms developed ahead of a cold front. These storms produced scattered large hail, as well as damaging winds, across west-central and central Illinois. Storms weakened by late evening as they moved into eastern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 20, 11:47 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1247 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 240 AM CDT Thu Apr 20 2023 A frontal system will bring gusty winds and periods of showers and thunderstorms to central Illinois today. A few storms may pose a damaging hail and wind threat, mainly west of Interstate 57, with a tornado or two possible this afternoon. Otherwise, thunderstorm activity will gradually fade this evening as the cold front departs. A secondary cold front then swings through Friday night, brining much colder temperatures and the potential for widespread frost over the weekend. Dry and seasonable weather is anticipated into the middle of next week. && .UPDATE... Issued at 1015 AM CDT Thu Apr 20 2023 Line of convection will continue to move through the CWA this morning. Cells looked stronger than they do now so expecting a continuing diminishing trend over the next several hours. CAMs, once again, do not have a good handle on current situation. Another round is still expected this afternoon into this evening. Update has been sent, reflecting these changes. && .SHORT TERM...(Today and tonight) ISSUED AT 240 AM CDT Thu Apr 20 2023 Key Messages: * Very warm and windy * Potential for severe thunderstorms * Elevated fire danger .Warm and Windy... An area of warm air advection (WAA) will expand eastward across the region today as a surface low lifts into the Upper Midwest. Afternoon highs will once again surge into the lower 80s for a good portion of central Illinois, though mid 70s may be more common west of the Illinois River Valley where convection initializes earlier in the day and limits surface heating. Otherwise, conditions remain breezy today as the pressure gradient tightens and the boundary layer becomes well-mixed in the presence of a strong EML. A Wind Advisory has been issued in areas where synoptic gusts are most likely to exceed 45 mph for a brief time this afternoon ahead of the anticipated convection. .Severe Potential... Much can go awry today given how many movable parts lie in place, but generally am anticipating elevated convection to expand into portions of NE MO, SE IA, and W IL late this morning. Various hi- res guidance resolve this, which makes sense given numerous key ingredients coming together including (1) enhanced outflow from nocturnal upstream convection, (2) a 50+ kt LLJ, (3) a potent mid- level shortwave embedded in mid- level flow, and (4) an EML. And as the troposphere yells BINGO, its plausible for us to think that a few of these storms may pose a hail threat this morning, mainly in areas along and west of the Illinois River Valley where these key synoptic and mesoscale features become most prominent. Any convective debris from activity this morning should clear out amicably given favorable 850-300mb layer flow, brief subsidence working in behind the departing mid-level shortwave impulse, and an expanding right exit region of the upper-level jet core. Attention then quickly turns toward early afternoon (18-20z/1-3pm) as convection initiates along and ahead of the cold front over portions of central MO and western IL. By then, an increasingly buoyant boundary layer, characterized by a ribbon of 60 degF surface dewpoints and 1500-2000 J/kg of SBCAPE, will evolve beneath a strong EML and steepening mid-level lapse rates (8+ degC/km). Deep layer shear will also begin to increase early this afternoon (to about 40 kts) as 500-mb flow becomes less difluent atop the surface cold front. This parameter space favors well- organized updrafts, with the initial storm mode favoring supercells capable of producing damaging hail and wind. And while marginal SRH (100-150 m2/s2) somewhat limits the tornado potential, there may be other sources of localized vorticity lurking around the region, such as an outflow boundary, that could enhance SRH and lead to a tornado or two. Any discrete convective cells should quickly evolve into a line as shear increases and becomes aligned parallel to the line of forcing (cold front). This should occur as the line reaches I-55 later in the afternoon, by which time, the tornado and large hail threat wanes. Still, plenty of low-level buoyancy and favorable dCAPE values will support a damaging wind threat as the line moves east toward the I-57 corridor by early evening. .Elevated Fire Danger... A dry and well mixed boundary layer will support RH values between 25-30% this afternoon across far SE Illinois. With sustained winds between 15-20 kts and relatively dry fuels, there is a concern for rapid fire spread in areas east of I-57 AND south of I-70. While our forecast comes in just under Red Flag criteria, we discourage burning activity today. .LONG TERM...(Friday through Wednesday) ISSUED AT 240 AM CDT Thu Apr 20 2023 Periods of showers will linger into Friday for locations along and east of I-57. This is largely due to the fact that the cold front slows down and shears out with the upper-level forcing quickly becoming displaced too far east. It's not until Friday evening does the cold front exit the region as another shortwave pivots around the upper low and drives a secondary cold front through central Illinois. Drier and much colder weather filters in for the remainder of the weekend as daily highs struggle to break 50 degF and overnight lows crash into the low 30s. As surface winds diminish Sunday night with the arrival of high pressure, widespread frost is anticipated and will likely trigger a regional headline. Conditions then remain dry and seasonable into the middle of next week amid a split upper-level flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Apr 20 2023 VFR conditions will prevail at all sites next 24hrs...even with storms expected later this afternoon into this evening. Broken cigs around 5kft will be common across all sites this afternoon, but then when storms are on-site, cigs around 3.5kft can be expected...with vis around 4sm as well. Conditions will likely be less during the t-storms, but brief. Have given each site a 2hr window when storms could be on station and also a VCTS to cover an hr after the TEMPO group. Once storms pass, showers will continue for an hour or two, followed by VCSH for the rest of the evening. Cigs will rise into the mid levels around 10kft for the evening and then broken cirrus expected during the overnight hours. This high cirrus will likely continue into the morning hours tomorrow. Winds will be southwest during the day for all sites, ahead of the front. Then behind the front become westerly and then northwesterly later tonight. Winds will be quite gusty, with gusts of up to 35kts, today but then taper after the line of storms and into this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM CDT this afternoon for ILZ038-042>046- 051>057-061-062-066. && UPDATE...Auten SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...Auten
Hazardous Weather Outlook National Weather Service Lincoln IL 1155 AM CDT Thu Apr 20 2023 ILZ027>031-036>038-040>044-047>054-061-211700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Shelby- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. Thunderstorms are likely this afternoon. Some of the storms could be severe, with damaging wind gusts and large hail the primary hazards. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 PM and 6 PM. ILZ045-046-055>057-062-063-066>068-071>073-211700- Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. The gusty winds will also allow outdoor fire to spread quickly, so burning is discouraged. Thunderstorms are likely late this afternoon and evening. Some of the storms could be severe, with damaging wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are forecast on Friday. Severe weather is not expected. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 9 PM. Erwin
The Lincoln radar (KILX), 122 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
21 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Small tree limbs broken.
Large tree blown down.
Tree blown down onto house.
Roadways flooded in Mossville, including Illinois Routes 6 and 29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086552, 1086553, 1086554, 1086555, 1086556, 1086557, 1086558, 1087172, 1087173, 1087174, 1087175, 1087176, 1087178, 1087179, 1087180, 1087181, 1087182, 1087183, 1087190, 1087184, 1087185, 1087186, 1087187, 1087188, 1087189.